Posted 11/4/2014 10:10 AM (GMT -6)
We had a thread of similar topic back in January of this year, and I posted the following there to describe my own blood-in-urine experience. (Yes, indeed, RT truly is the gift that keeps on giving):
I'm a radiation guy (9 weeks of IMRT, spring-summer of 2012) and blood in urine is something that I have experienced post treatment a number of times.
However, in my case there was always a pattern (which I will ask if your husband has in a minute), and when I asked my uro about it, he explained what was going on in my case.
The pattern was that the blood (bright red, not dark, that makes a difference according to my uro, more on that in a minute) would show up in my urine at the first urination I would have following any kind of heavy lifting, vigorous exercise, bike riding, etc., that stressed the muscles in my lower abdomen.
Here's what my uro said: the radiation treatments had repeatedly burned capillary veins in my bladder wall, causing them to become brittle following so many exposures to the radiation.
Therefore, any body movement of mine following radiation that put a lot of pressure on my lower abdomen would break those now brittle capillaries, causing them to spill blood into the urine then in my bladder, which I would of course then see at the next urination. The brittle capillaries would eventually repair themselves (although it would take time because they were now brittle) and the problem would clear itself up, but maybe reappear the next time I did any exercise, etc. that would cause movement of those muscles, breaking the brittle capillaries, and repeating the cycle.
My uro referred to the problem as one of "capillary fragility as a result of radiation exposure."
So, does your husband notice the blood in the urine soon after he has exercised, done heavy work, etc., that may have stressed his lower abdominal muscles? If so, he may have the problem I have which I have just described.
One other note: my uro said if the blood is bright red, it's likely directly coming from the bladder area. But if it's darker in color, that's a sign that it's probably coming from higher up in the body (which may or may not be more serious).
So the question to ask is, do you notice this kind of pattern to the blood-in-urine, that it seems to appear following exercise or muscle stress to the abdominal area? If so, then maybe what I have described is the cause.
My uro also said there's really nothing that can be done about the "capillary fragility" problem except to reduce stress on the abdominal muscles. He added that as long as the pattern of abdominal-muscle-stress-blood-in-urine continues, that's probably what's going on.
So now whenever I see blood the first thing I do is to think if I have stretched or stressed those muscles in any way.
Ah, yes, RT, the gift that keeps on giving. <ugh>
Hope this helps.